Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 170, NWS Twin Cities, MN

August 13, 2019Benton County, Stearns County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 13, 2019, 3:04 PM CDT for Benton County, Stearns County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2019, 3:04 PM CDT (20:04 UTC)
Expired
Aug 13, 2019, 3:34 PM CDT
In force
30 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
50.0 mph

Counties Benton County, MN, Stearns County, MN

The radar

The Minneapolis radar (KMPX), 101 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

319 
WUUS53 KMPX 132004
SVRMPX
MNC009-145-132045-
/O.NEW.KMPX.SV.W.0170.190813T2004Z-190813T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
304 PM CDT Tue Aug 13 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Benton County in central Minnesota...
  Northeastern Stearns County in central Minnesota...

* Until 345 PM CDT.

* At 304 PM CDT, a severe thunderstorm was located near Collegeville,
  or 10 miles northwest of St. Cloud, moving east at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Sauk Rapids, Avon, Mayhew, St Wendel and St. Stephen. 

This includes U.S. Highway 10 in Minnesota between mile markers 166
and 176.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4574 9403 4558 9401 4558 9407 4561 9444
      4568 9444
TIME...MOT...LOC 2004Z 269DEG 24KT 4564 9438 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
 
$$

ETA
2 follow-up statements
137 
WWUS53 KMPX 132014
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
314 PM CDT Tue Aug 13 2019

MNC009-145-132045-
/O.CON.KMPX.SV.W.0170.000000T0000Z-190813T2045Z/
Benton MN-Stearns MN-
314 PM CDT Tue Aug 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHWESTERN BENTON AND NORTHEASTERN STEARNS COUNTIES...

At 314 PM CDT, a severe thunderstorm was located near Collegeville,
or near St. Cloud, moving east at 30 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Sauk Rapids, Mayhew, St Wendel and St. Stephen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4574 9403 4558 9401 4558 9407 4561 9439
      4569 9440
TIME...MOT...LOC 2014Z 269DEG 24KT 4564 9428 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...<50MPH
 
$$

ETA
530 
WWUS53 KMPX 132034
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
334 PM CDT Tue Aug 13 2019

MNC009-145-132044-
/O.CAN.KMPX.SV.W.0170.000000T0000Z-190813T2045Z/
Benton MN-Stearns MN-
334 PM CDT Tue Aug 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BENTON AND
NORTHEASTERN STEARNS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4574 9403 4558 9401 4558 9407 4561 9439
      4569 9440
TIME...MOT...LOC 2033Z 269DEG 24KT 4564 9408 

$$

ETA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:52 PM CDT, 12 minutes earlier.

Area forecast discussion, Aug 13, 2:52 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
252 PM CDT Tue Aug 13 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 255 PM CDT Tue Aug 13 2019

Short term concern remains isolated weak tornado threat/severe
threat through the afternoon/early evening.

Latest SPC mesoscale discussion delineates tornado/severe threat.
Still could see funnels/weak tornado with the line of storms
moving through central MN at this time. Surface vorticity remains
along the surface boundary with 150 J/kg 0-3km CAPE. Latest HRRR
SSCRAM showing hail and wind potential developing as well as the
line approaches the metro/east central MN. This should be highly
diurnal with dissipation likely into early evening. Will hold onto
some lower end PoPs through about 06z Wed. Clouds expected much
of the night with stratus possible as the weak surface low drops
southeast and exits the area.

Clouds and possible fog, mainly over far southern MN will be
likely into Wednesday morning. Latest deterministic models show
quite a bit of lower level RH along with highly negative cu rule
through the morning at least. Will mention slight chance
SHRA/ISOLD thunder over south central MN into the afternoon per
trend of some HIRES/deterministic models. Little in the way of
instability noted with clouds remaining much of the day,
especially over the south. Temperatures will cool into the lower
and mid 70s for the afternoon highs.

Expect some clearing into Wednesday night. Light winds and mostly
clear sky, we should see greater potential for fog forming after
midnight.

.LONG TERM...(Thursday through Tuesday)
Issued at 255 PM CDT Tue Aug 13 2019

Progressive zonal to weak northwest flow aloft continues through the
weekend, which will keep temperatures normal to below normal and
result in a few chances at showers and thunderstorms. Ridging builds
into the region early next week, with the jet stream lifting far
north into canada and ushering in a return to warmer conditions.

A weak shortwave ripples through the zonal flow aloft Thursday into
Friday, with guidance in good agreement in generating a band of
showers and thunderstorms over the Dakotas and tracking it east
across MN/WI Thursday night into Friday. Gulf moisture looks to
remain limited to the mid-Mississippi valley, which will limit the PW
and instability available across the upper Midwest along with the
threat for any heavy rain/severe weather. On the heels of this
system, a trough pivots out of the Pacific into the Upper Midwest,
but there is still a fair amount of disagreement among the models on
when we see the greatest chance for precipitation from this feature.
Have kept PoPs in the chance range for much of the weekend to
account for these timing discrepancies, although this will hopefully
become more refined temporally as models get a better handle on the
trough as we get closer to the weekend.

Temperatures will stay seasonably cool through the weekend with
zonal/weak NW flow aloft Thu/Fri and then troughing over the
weekend. The jet lifts north into Canada as the trough departs to
the east, with ridging building into the area from the southwest.
This will likely lead to a warmer stretch of weather next week,
although it is too early to say just how warm temperatures may
get.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1230 PM CDT Tue Aug 13 2019

Overall trend in the forecast looks good. Will continue to mention
best threat of thunder along and east of the I94 corridor this
afternoon into the evening as the weak surface low/front moves
southeast. Will likely see at least brief heavy rain with the
stronger cells and perhaps some hail/strong wind gusts as well,
especially from east central MN into southeast MN into the
evening. MVFR cigs likely as the upper low moves in and winds
turn more NW into tonight. May see IFR cigs/FG develop,
especially across far southern MN later tonight. SREF probs not
too high but the possibility is there. May be stratus deck with
dense fog but not expected to be widespread. SHould see cigs lift
into Wednesday morning becoming VFR.

KMSP...
Best timing for convection 21z-24z with lingering -shra threat
into the early evening. Should see brief IFR vsbys with heavy rain
with the stronger convection. MVFR cigs likely following the rain
with winds shifting more N overnight. Expect overall MVFR cigs to
lift to VFR for Wednesday afternoon.

/OUTLOOK FOR KMSP/
Wed night...VFR. Wind NE 5-10 kts.
Thu...VFR. Chc MVFR/TSRA overnight. Wind W 5-10 kts.
Fri...VFR. Chc MVFR/TSRA. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...ETA
AVIATION...DWE
Hazardous weather outlook, Aug 13, 12:22 PM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1222 PM CDT Tue Aug 13 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141730-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1222 PM CDT Tue Aug 13 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms can be expected this afternoon into
tonight over much of central Minnesota through western Wisconsin.
There is a Marginal risk for severe thunderstorms from central
Minnesota into western Wisconsin. The main hazards are large hail,
damaging winds and heavy rain, but an isolated tornado cannot be
ruled out, especially along the I94 corridor this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered thunderstorms are possible at times
starting Thursday and continuing into early next week. Severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed may be needed in central
Minnesota and western Wisconsin this afternoon into tonight.

In the hours before

Special weather statement, Aug 13, 1:40 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
140 PM CDT Tue Aug 13 2019

MNZ041>043-048-049-055>059-065>067-073>075-132045-
Morrison-McLeod-Renville-Swift-Todd-Brown-Chippewa-Stearns-Sibley-
Kandiyohi-Meeker-Wright-Nicollet-Pope-Redwood-Douglas-
140 PM CDT Tue Aug 13 2019

...A STRONG THUNDERSTORM WILL AFFECT DOUGLAS...MEEKER...NORTHEASTERN
CHIPPEWA...NORTHEASTERN REDWOOD...WESTERN SIBLEY...MCLEOD...TODD...
STEARNS...WESTERN MORRISON...NORTHWESTERN NICOLLET...SOUTHWESTERN
WRIGHT...EASTERN POPE...NORTH CENTRAL BROWN...EASTERN SWIFT...
RENVILLE AND KANDIYOHI COUNTIES...

At 139 PM CDT, a strong thunderstorm was located 7 miles southwest of
Brooten, or 21 miles north of Willmar, moving east at 20 mph.

Atmospheric conditions are favorable for the development of funnel
clouds.

Locations impacted include...
St. Cloud, Willmar, Hutchinson, Alexandria, Little Falls, Redwood
Falls, Litchfield, Waite Park, St. Joseph, Sauk Centre, Cold Spring
and Melrose.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 95 and 166.
 U.S. Highway 10 in Minnesota between mile markers 104 and 157.
 U.S. Highway 12 between mile markers 60 and 116.
 U.S. Highway 212 between mile markers 67 and 117.
 U.S. Highway 8 in Minnesota near mile marker 6.
 U.S. Highway 71 between mile markers 82 and 219.

Funnel clouds from these showers/thunderstorms could briefly touch
down as weak tornadoes. People in the effected area should remain
inside a sturdy structure until the shower/thunderstorm passes.

LAT...LON 4636 9467 4631 9455 4633 9443 4629 9435
      4621 9440 4616 9437 4615 9429 4582 9426
      4582 9435 4578 9428 4574 9426 4443 9417
      4439 9507 4611 9560 4611 9515 4637 9515
TIME...MOT...LOC 1839Z 271DEG 17KT 4542 9521

SPD
Local storm report, Aug 13, 2:34 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
234 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     TORNADO          1 N DE GRAFF            45.28N 95.47W
08/13/2019                   SWIFT              MN   STORM CHASER

            WAS ON THE GROUND FOR ABOUT ONE MINUTE.

0136 PM     FUNNEL CLOUD     6 NE KERKHOVEN          45.26N 95.23W
08/13/2019                   KANDIYOHI          MN   STORM CHASER

&&

TDK
Special weather statement, Aug 13, 2:53 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
253 PM CDT Tue Aug 13 2019

MNZ067-075-076-083-132030-
Le Sueur-Blue Earth-Sibley-Nicollet-
253 PM CDT Tue Aug 13 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN LE SUEUR...SOUTH CENTRAL
SIBLEY...NORTHEASTERN BLUE EARTH AND NICOLLET COUNTIES...

At 253 PM CDT, a strong thunderstorm was located 7 miles east of
Lafayette, or 13 miles northeast of New Ulm, moving east at 30 mph.

Atmospheric conditions are favorable for the development of funnel
clouds, and one or more funnel clouds have been observed.

Locations impacted include...
Mankato, St. Peter, Le Sueur, Nicollet, Kasota, Cleveland, Oshawa,
New Sweden, Ottawa, Mankato Airport, St Thomas and Rush River.

This includes the following highways...
 U.S. Highway 14 between mile markers 115 and 121.
 U.S. Highway 169 between mile markers 58 and 79.

LAT...LON 4429 9435 4450 9438 4448 9375 4418 9388
TIME...MOT...LOC 1953Z 285DEG 27KT 4442 9425

SPD
Local storm report, Aug 13, 3:03 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
303 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     FUNNEL CLOUD     5 W NEW SWEDEN          44.42N 94.28W
08/13/2019                   NICOLLET           MN   OTHER FEDERAL

            LASTED ABOUT FOUR MINUTES. DID NOT TOUCH
            GROUND.

0240 PM     FUNNEL CLOUD     6 N COSMOS              45.03N 94.70W
08/13/2019                   MEEKER             MN   FIRE DEPT/RESCUE

            DID NOT COME CLOSE TO THE GROUND.

&&

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:51 AM CDTDense Fog AdvisoryMPXBlue Earth, Brown, Faribault, Freeborn, Kandiyohi, Le Sueur and 10 more6 hr
Aug 13, 1:40 PM CDTSpecial Weather StatementMPXDouglas, Kandiyohi, McLeod, Meeker, Renville, Sibley and 2 more2 hr
Aug 13, 1:52 PM CDTTornado WarningMPXKandiyohi25 min
Aug 13, 2:53 PM CDTSpecial Weather StatementMPXNicollet37 min
Aug 13, 3:07 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Waseca38 min
Aug 13, 3:12 PM CDTTornado WarningMPXBlue Earth, Le Sueur19 min
Aug 13, 3:25 PM CDTTornado WarningMPXBlue Earth, Le Sueur, Waseca17 min
Aug 13, 3:35 PM CDTSevere Thunderstorm WarningMPXWaseca25 min
Aug 13, 3:38 PM CDTTornado WarningMPXWaseca37 min
Aug 13, 4:00 PM CDTSevere Thunderstorm WarningMPXSteele, Waseca25 min
Aug 13, 4:15 PM CDTTornado WarningMPXSteele, Waseca30 min
Aug 13, 4:19 PM CDTSevere Thunderstorm WarningMPXHennepin41 min
Aug 13, 4:43 PM CDTTornado WarningMPXFreeborn, Steele32 min
Aug 13, 4:55 PM CDTSpecial Weather StatementMPXRamsey, Washington50 min
Aug 13, 5:09 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue32 min
Aug 13, 5:09 PM CDTSevere Thunderstorm WarningMPXWashington21 min
Aug 13, 5:20 PM CDTFlash Flood WarningMPXDakota, Ramsey, Washington3 hr
Aug 13, 5:33 PM CDTSevere Thunderstorm WarningMPXGoodhue29 min
Aug 13, 5:44 PM CDTTornado WarningMPXGoodhue20 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.